Ophthalmology & Optometry/Sudden Onset Light Sensitivity/Photophobia
In June of 2014, In a 3-week period, I had 2 ophthalmological appointments, and in each was dilated with what I was later told was Mydriacil and/or Proparicane, although I did not see the bottles. After the first dilation, I was fine. But the day after the second dilation, I developed EXTREME light sensitivity and headaches, which I had never experienced before. This condition has persisted for a year and a half. If I am in the sun for 1-2 minutes, even with very dark sunglasses (often 2 pairs, or moreóregular and fit-over) and a hat, I experience a sense of burning/heat/swelling in the far back of my eyes and aching in the eyes. A headache soon develops, and the eye pain increases and persists for about 2-3 days, with a sensation of grittiness in my eyes. The headache is deep and may be a migraine. I have experimented with sun glasses up to 6 times normal darkness (with layers of post-myrdriatic spectacle plastic and even welding goggle lenses) and I have sealed all the gaps on the top and sides of the sun glasses with duct tape, but I still cannot be in the sun for more than about 10 minutes. I now am also sensitive to bright fluorescent overhead lights. I AM able to walk at night, although Iím sensitive to car headlights if the brights are pointed directly at me. I AM able to swim face-down in pools with a snorkel and sunglasses glued over the mask. An ophthalmologist and a neuro-opthalmologist at Bascom palmer have both said that I seem to have had an adverse reaction to the dilation drops and that I should not be dilated again. One claimed my eyes were dry, but Systane Ultra drops made no difference. One said I may have had a reaction to the preservative in the eye drops. No one had any further suggestions, and the situation has not gotten any better. I do have a traumatic cataract in my left eye, but that has been stable for 35 years. I take Coumadin for a blood clots, hydrocodone for back/neck pain, and theophylline for asthma. I used to love the beach and the walking/bicycling in the sun, and now my entire life must essentially be indoors. Do you have any ideas about causes/solutions to this issue?
Although rare, adverse or hypersensitivity reactions to dilating eye drops can occur. When it does occur , patients often manifest symptoms of photophobia. Headaches , burning and general ocular discomfort . Polaroid dark glasses and a large brimmed hat should be worn until symptoms are relieved and sun avoidance is recommended. Further , if dilation in the future is ever required , insist on the weakest formula of 0.5% Mydriacyl or Tropicamide. If symptoms still not relieved, ask you eye doctor for a pupillary constructive eye drop for temporary use. Good luck. Dr Berger